Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 6, 2025, 10:15 PM EST for 4 counties in Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 6, 2025, 10:15 PM EST (03:15 UTC)
- Expired
- Feb 6, 2025, 10:39 PM EST
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Carter County, TN, Johnson County, TN, Sullivan County, TN, Washington County, TN
The radar
The Knoxville radar (KMRX), 143 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 6, 10:29 PM EST | TSTM WND DMG | 1 Ssw Bluff City, TN | A few trees down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 6, 7:27 PM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 3.3 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
707
WUUS54 KMRX 070315
SVRMRX
TNC019-091-163-179-070400-
/O.NEW.KMRX.SV.W.0013.250207T0315Z-250207T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1015 PM EST Thu Feb 6 2025
The National Weather Service in Morristown has issued a
* Severe Thunderstorm Warning for...
Southeastern Sullivan County in east Tennessee...
Northeastern Washington County in east Tennessee...
Johnson County in east Tennessee...
Northern Carter County in east Tennessee...
* Until 1100 PM EST.
* At 1014 PM EST, a severe thunderstorm was located near
Elizabethton, moving east at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Bristol Tn, Elizabethton, Mountain City, Bluff City,
Watauga, Hunter, Morril's Cave, Neva, and Sadie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3646 8171 3642 8172 3641 8174 3636 8172
3634 8171 3634 8175 3635 8178 3636 8179
3634 8184 3631 8190 3626 8194 3639 8236
3654 8225 3648 8170 3647 8170
TIME...MOT...LOC 0314Z 285DEG 51KT 3643 8224
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DGS2 follow-up statements
777
WWUS54 KMRX 070331
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1031 PM EST Thu Feb 6 2025
TNC163-179-070341-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-250207T0400Z/
Sullivan TN-Washington TN-
1031 PM EST Thu Feb 6 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLIVAN AND
NORTHEASTERN WASHINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EST for
east Tennessee.
&&
LAT...LON 3642 8172 3640 8174 3634 8171 3634 8175
3636 8179 3635 8183 3631 8190 3626 8194
3637 8219 3646 8209 3646 8208 3649 8204
3650 8199 3648 8170
TIME...MOT...LOC 0331Z 281DEG 46KT 3639 8202
$$
TNC019-091-070400-
/O.CON.KMRX.SV.W.0013.000000T0000Z-250207T0400Z/
Johnson TN-Carter TN-
1031 PM EST Thu Feb 6 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM EST
FOR JOHNSON AND NORTHEASTERN CARTER COUNTIES...
At 1031 PM EST, a severe thunderstorm was located 11 miles northeast
of Hampton, or 12 miles east of Elizabethton, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elizabethton, Mountain City, Trade, Hunter, Doeville, Neva, and
Sadie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3642 8172 3640 8174 3634 8171 3634 8175
3636 8179 3635 8183 3631 8190 3626 8194
3637 8219 3646 8209 3646 8208 3649 8204
3650 8199 3648 8170
TIME...MOT...LOC 0331Z 281DEG 46KT 3639 8202
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DGS808
WWUS54 KMRX 070339
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
1039 PM EST Thu Feb 6 2025
TNC019-091-070349-
/O.CAN.KMRX.SV.W.0013.000000T0000Z-250207T0400Z/
Johnson TN-Carter TN-
1039 PM EST Thu Feb 6 2025
...THE SEVERE THUNDERSTORM WARNING FOR JOHNSON AND NORTHEASTERN
CARTER COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until midnight EST for
east Tennessee.
&&
LAT...LON 3642 8172 3640 8174 3634 8171 3634 8175
3636 8179 3635 8183 3631 8190 3626 8194
3637 8219 3646 8209 3646 8208 3649 8204
3650 8199 3648 8170
TIME...MOT...LOC 0338Z 285DEG 51KT 3636 8187
$$
DGSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 6, 8:06 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Feb 6, 8:06 PM EST, 2 hours 9 minutes before
Area Forecast Discussion...UPDATED National Weather Service Morristown TN 806 PM EST Thu Feb 6 2025 ...New UPDATE... .UPDATE... Issued at 802 PM EST Thu Feb 6 2025 Quick evening update here to account for the thunderstorm watch issuance and convective trends. Storms across southeast Kentucky and down into the northern plateau and I-40 corridor of eastern TN this evening are progressing east. SPC mesoanalysis page suggests we're still dealing with some surface based instability, coincident with 50-60kt of effective bulk shear and roughly 200 m2/s2 worth of effective SRH as well. With the low level jet increasing across the area the environment should remain supportive of surface based severe storms until the push east of the area. Primary threat is going to be damaging winds, but plenty of these storms across the region continue to exhibit enough rotation for there to be a tornado threat as well, so both hazard types are on the table for now. In addition to the wind and tornado threat, our southwest Virginia counties are saturated and storms are set to train over areas that have received saturating rainfall over the last day or so. Expect there to be some low end flash flooding threat as well. && .SHORT TERM... (This evening through Friday) Issued at 254 PM EST Thu Feb 6 2025 Key Messages: 1. Scattered showers and thunderstorms expected this evening into tonight. Activity should end around midnight from northwest to southeast. 2. While most storms will be sub-severe, a low risk exists for severe wind and hail, with a nonzero risk of a tornado. Discussion: Showers currently on radar in southeastern Tennessee have only flashed once for lightning and seem to be holding in a low intensity, thanks to the cloud coverage and clearly not enough forcing. High resolution guidance continues to indicate scattered showers and thunderstorms will generally increase in coverage as the afternoon progresses to evening, with best coverage after dark and ending around midnight tonight. The question before us will be how much instability will be available for storms, will the storms still be surface based even after nightfall, and can they take advantage of the effective shear available to the storms. Hodographs show decent curvature in the lowest 3km, and the soundings are very saturated in the same level with drier air aloft. HREF shows roughly a 50% probability of 500 CAPE in the southern half of East Tennessee, where the stratus deck of clouds have persisted all day today. Further north the instability is likely slightly greater, given the higher surface temperatures from widespread insolation. This doesn't equate necessarily to a higher risk however. Regardless of the specific atmospheric characteristics, stronger storms will have the potential to produce a severe wind gust to 60 mph, maybe hail up to an inch, and due to the low level shear profiles we cannot rule out a tornado. Given the bulk of the activity is likely after dark, and its the first event of the year, having multiple ways of receiving warning information set to annoying tones is the best method of staying safe tonight. Eventually the front pushing south will clear the storms out tonight, with a rough ending around midnight for any storms of consequence. Tomorrow will start out dry, with a very low (20%) chance for rain showers in the afternoon hours. Front that clears through overnight tonight will be stalled south of us tomorrow. A little cooler tomorrow but still mild for February. && .LONG TERM... (Friday night through next Thursday) Issued at 254 PM EST Thu Feb 6 2025 Key Messages: 1. Very warm Saturday, then becoming more seasonable for the remainder of the period. 2. Active pattern for the period with multiple opportunities for rain. There will be a potential for flooding, especially during the Tuesday through Thursday time frame. Discussion: In the upper levels, we will see quasi-zonal flow for much of the period although we pick up more of southwesterly component late in the period as low amplitude upper level troughing develops to our west. We start the period Friday night with high pressure extending into our area from the north and a nearly stationary frontal boundary to our south. The frontal boundary will shift back north as a warm front as a weak short wave treks east in the fast flow aloft. A weak surface wave along the front will track by to our west and north dragging the front back south across our area as a cold front Saturday night. This system will bring some rain especially Friday night and again Saturday night, however, amounts with this system do look a little lighter with current QPF values around a half inch or less from Friday night through Saturday night. Highest amounts look to be across the north where the ground is the most wet, so localized flooding issues could still arise mainly across SW VA especially if amounts trend higher. Saturday will be quite warm, with temperatures possibly approaching the daily records. In addition, the low level jet will increase from the southwest and west Saturday and Saturday night with 850mb winds reaching the 40 to 50kt range. Expect gusty winds especially over the higher mountain peaks Saturday night, but the wind direction looks unfavorable for any mountain wave enhancement at this time. High pressure nudging in from the north and drier air should provide a mostly dry day Sunday. Temperatures Sunday will be more seasonable, but still a bit above normal. Another ripple in the flow is expected to bring rain Sunday night into Monday, but precipitation amounts look light right now. Of more concern is the later periods as models, while still not agreeing on the details, show a general consensus that we will see additional rounds of more significant rain. The LREF ensemble data indicates 3 straight 24 hour periods of a significant chance (around 30% to 50%) for rain to exceed 1 inch during each 24 hour period. Current QPF values for the period of Monday night through Thursday are around 2 to 3.5 inches with some locally higher amounts. There is increasing confidence for a threat of flooding in the Tuesday through Thursday time frame, although details about timing and how significant/widespread it will be are still uncertain. Daily Record High Maximum Temperatures for Saturday Date Chattanooga Knoxville Tri-Cities Oak Ridge 02-08 76(1937) 75(1937) 70(2001) 71(2009 && .AVIATION... (00Z TAFS) Issued at 648 PM EST Thu Feb 6 2025 Scattered to widespread SHRA and TSRA should move into the TN valley between roughly 03z and 07z tonight. Confidence in them affecting KTYS and KTRI is higher so I carried a TEMPO group there, but less certain at KCHA so will stick with PROB30. Expect prevailing MVFR flight categories, with dips lower than that with any convection that moves through. Expect convection to be east of all terminals by 07z-08z, with winds veering around to a northerly direction. Some gusts into the teens possible around daybreak but winds should relax afterwards. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 53 62 54 / 60 60 30 30 Knoxville McGhee Tyson Airport, TN 70 47 59 50 / 50 100 30 50 Oak Ridge, TN 71 45 57 49 / 80 90 30 60 Tri Cities Airport, TN 72 42 57 46 / 90 90 10 60 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...CD AVIATION...CD
Hazardous weather outlook, Feb 6, 3:06 PM EST, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 306 PM EST Thu Feb 6 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-072015- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 306 PM EST Thu Feb 6 2025 /206 PM CST Thu Feb 6 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop and move through the area late this afternoon through tonight, then taper off around or just after midnight. A few strong to severe storms will be possible during this period. Damaging winds are the main threat, though large hail up to an inch is also a low risk along with a very low risk of a tornado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A wet pattern is expected into the middle of next week. Some flooding issues will be possible particularly Monday night through Wednesday when 1.5 to 3 inches of rain is expected areawide. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time.
In the hours before
Special weather statement, Feb 6, 5:26 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
526 PM EST Thu Feb 6 2025
NCZ060-061-062300-
Clay NC-Cherokee NC-
526 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN CHEROKEE AND
NORTHEASTERN CLAY COUNTIES THROUGH 600 PM EST...
At 526 PM EST, Doppler radar was tracking a strong thunderstorm near
Andrews, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Andrews, Nantahala Lake, Topton, and Marble.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3514 8400 3523 8399 3522 8396 3526 8384
3526 8380 3524 8374 3526 8371 3523 8369
3520 8373 3519 8371 3517 8373 3515 8373
3516 8365 3515 8364 3514 8366 3514 8364
3512 8364 3513 8362 3511 8362 3506 8356
TIME...MOT...LOC 2226Z 275DEG 36KT 3518 8391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Feb 6, 5:49 PM EST, 4 hours 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
549 PM EST Thu Feb 6 2025
VAZ005-062330-
Scott VA-
549 PM EST Thu Feb 6 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL SCOTT COUNTY THROUGH 630
PM EST...
At 548 PM EST, Doppler radar was tracking a strong thunderstorm 8
miles south of Big Stone Gap, or 13 miles northwest of Gate City,
moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Gate City, Duffield, Clinchport, Fort Blackmore, and Hiltons.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3681 8244 3663 8246 3670 8287 3671 8287
3673 8283 3674 8282 3675 8283 3677 8281
3678 8279 3679 8278
TIME...MOT...LOC 2248Z 272DEG 27KT 3674 8279
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DGSSpecial weather statement, Feb 6, 8:16 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Morristown TN
816 PM EST Thu Feb 6 2025
TNZ012>014-070145-
Claiborne TN-Scott TN-Campbell TN-
816 PM EST Thu Feb 6 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN CLAIBORNE...CAMPBELL
AND NORTHERN SCOTT COUNTIES THROUGH 845 PM EST...
At 816 PM EST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Verne to near Red Ash to
near Oneida to 6 miles southeast of Great Meadows Campsites. Movement
was east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
La Follette, Oneida, Huntsville, Helenwood, Jellico, Caryville,
Winfield, Elk Valley, Big South Fork National Park, and Ketchen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until midnight EST for
east Tennessee.
&&
LAT...LON 3658 8374 3645 8381 3642 8389 3643 8389
3639 8393 3640 8395 3637 8395 3635 8441
3653 8473 3657 8476 3655 8452 3660 8434
TIME...MOT...LOC 0116Z 290DEG 32KT 3670 8409 3659 8417 3653 8443 3655
8466
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KSThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 7:53 PM EST | Tornado Warning | MRX | Morgan | 37 min |
| Feb 6, 8:16 PM EST | Special Weather Statement | MRX | Campbell, Scott | 29 min |
| Feb 6, 8:19 PM EST | Tornado Warning | MRX | Anderson, Morgan, Roane, Scott | 26 min |
| Feb 6, 8:29 PM EST | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 46 min |
| Feb 6, 8:39 PM EST | Tornado Warning | MRX | Anderson, Knox, Morgan, Roane, Scott | 36 min |
| Feb 6, 8:43 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 47 min |
| Feb 6, 8:59 PM EST | Tornado Warning | MRX | Anderson, Cocke, Jefferson, Knox, Sevier | 46 min |
| Feb 6, 9:02 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock | 43 min |
| Feb 6, 9:15 PM EST | Tornado Warning | MRX | Claiborne, Grainger, Hamblen, Hawkins | 31 min |
| Feb 6, 9:18 PM EST | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan, Washington | 42 min |
| Feb 6, 9:43 PM EST | Tornado Warning | MRX | Cocke, Jefferson, Sevier | 47 min |
| Feb 6, 9:45 PM EST | Severe Thunderstorm Warning | MRX | Greene, Hamblen, Hawkins | 32 min |
| Feb 6, 9:52 PM EST | Severe Thunderstorm Warning | MRX | Carter, Sullivan, Washington | 38 min |
| Feb 6, 9:57 PM EST | Tornado Warning | MRX | Carter, Sullivan, Washington | 18 min |
| Feb 6, 10:05 PM EST | Areal Flood Advisory | MRX | Anderson, Jefferson, Knox, Sevier | 3 hr |
| Feb 6, 10:38 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Jefferson, Sevier | 37 min |
| Feb 6, 10:48 PM EST | Flash Flood Warning | MRX | Jefferson, Knox, Sevier | 4 hr |
| Feb 6, 11:50 PM EST | Flash Flood Warning | MRX | Cocke, Jefferson, Sevier | 4 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.